Something Poked Me, Now I’m Preoccupied with Rabies

Reader’s Question

On October 27th 2008, I disconnected my garden hose from the house spigot wearing gloves. Despite the gloves, I was poked by something. I didn’t see what poked me, so my imagination took off and I worried/worry it was a bat. I called an expert who said that was unlikely and that I would be fine. Then I started looking up all sort of rabies info online. I have learned all the symptoms, incubation period, etc. The scariest part is I have learned it is fatal.

About 4 weeks later, I started to get a facial twitch. At first it was no big deal, but after a couple days I started freaking out: that is/could be a symptom of rabies, so I went to the ER. I told them the rabies thing, the twitching, etc. He felt it was a muscle spasm and gave me steroids. The next day I took them, but they didn’t help at all. I continued to panic and decided to go back to the ER. I had read that several people who died of rabies had initially been sent home.

When I went, they ran some basic blood work — which doesn’t make me feel better, since rabies doesn’t often show up in regular blood work. The doctor this time was very nice and said it was just stress/anxiety and most certainly not rabies. He gave me a Xanax type pill. I have been taking it, and I have had a TAD bit of relief in my worry, but the twitching is STILL there.

I want to get the rabies thing out of my head. I have researched, and researched, and called and spent lots of money going to doctors at the ER — but I am not convinced, since I read that other people who had gone to the ER had been told it was anxiety too, only later to die with rabies. Besides, how can they know what poked me?

My husband and Mom said to stop reading all that stuff. But I can’t. It is a bad habit I guess.
Do I have anxiety or rabies, and how can I tell? Where do I go from here?

Psychologist’s Reply

Your situation is fairly common in clinical practice. Here’s what happens:

  • Over the past 18 months your stress level has been increasing for reasons not mentioned in the question. You were already experiencing mild to moderate signs of depression, including sleep problems, fatigue, poor concentration, etc. These symptoms are associated with low levels of the brain neurotransmitter Serotonin.
  • Low Serotonin levels in the brain are also associated with other mental health conditions and symptoms, one of which is Obsessive-Compulsive Disorder (OCD). It’s not uncommon for individuals becoming more depressed to suddenly, out of the blue, develop obsessive thoughts and compulsive behavior.
  • Your event, like many others I’ve seen in clinical practice, “triggered” the development of obsessive thoughts (fear of rabies) and compulsive behaviors (constant researching, etc.). Oddly enough, in my years of experience I’ve seen four people who had the rabies obsessive-compulsive fear, the most recent fellow following a “nip” by his pet pig (I’m a city guy…I don’t understand the pet pig thing). When these events occur, the depressed imagination does go wild, as these events are often the “last straw” for an individual who has been having a difficult time with depression and stress.
  • As your obsession grows stronger, sensations of anxiety and panic surface. The anxiety is created by elevation of the brain neurochemical Norepinephrine (NE). The classic high-NE physical feature is twitching under the eyes. This is why your physician prescribed Xanax, which does nothing for your depression by the way.
  • The more you research, the worse it becomes. Because depression causes these symptoms, you’ll eventually develop a fear of contaminating the family, begin to feel you are a burden to your family, and do things like prepare your last will.

Try Online Counseling: Get Personally Matched
(Please read our important explanation below.)

This situation is beyond the comprehension of your family and friends. While they have some understanding that it’s “in your head”, they can only offer advice you can’t take — such as “Don’t think or read about it”. As long as your Serotonin level is low, the obsessive thoughts will remain. How do we fix this?

  • First understand how this works. Read my article on Chemical Imbalance on my website at www.drjoecarver.com. Also read the article on Understanding Depression on the website, as well as depression information and testing on this website. Review previous questions on this website about OCD by selecting that topic from the menu in the sidebar.
  • Gradually substitute depression research for your current rabies research.
  • Consult your physician and ask to be considered for an antidepressant. All antidepressant medications work by gradually increasing Serotonin availability in the brain. As your Serotonin levels increase, the obsessive thoughts about rabies will fade out. Trust me on this. It sounds weird, but it’s true. People develop these obsessive thoughts about a variety of fatal conditions such as rabies, radiation, HIV exposure, etc. Because they are related to depression, all such obsessive thoughts are related to fatal diseases/conditions. I’ve never seen an obsessive thought that focuses on sinus congestion.
  • Even with an antidepressant medication, this will take about four weeks. If you are not finding relief after that time, consult a psychiatrist. Some family physicians don’t prescribe antidepressants at the therapeutic dose (giving too low a dose), and if that’s the case, you’ll need a specialist.
  • Remind yourself that you were only “poked” — and we don’t know by what. Poked isn’t bitten, clawed, chewed on, or injected with lethal venom. Your entire obsessive thought process is based on the assumption that a bat was involved when in reality, that’s highly unlikely.

The major issue here is depression with accompanying obsessive-compulsive symptoms. With the help of professionals, you can treat your depression and get back to your life. This is an unusual symptom of depression and may not be readily recognized by your family physician. He/She will need to trust me as well. You can continue to use the Xanax, if agreed by a physician, for the increased NE and the facial twitches. Those will also disappear with treatment.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.